Alert archive / Texas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 1999, 6:06 PM CST for Crane County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1999, 6:06 PM CST (00:06 UTC)
- Expired
- Mar 17, 1999, 6:40 PM CST
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMAF 180008 RRA SVRMAF TXC103-180040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 606 PM CST WED MAR 17 1999 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRANE COUNTY IN SOUTHWESTERN TEXAS * UNTIL 640 PM CST * AT 603 PM CST... MIDLAND DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES EAST OF MONAHANS... MOVING NORTH AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. THIS WILL AFFECT TRAVELERS ALONG FM 1053. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. JD/DJK/RSB/MEY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:44 AM CST, 14 hours 22 minutes earlier.
Area forecast discussion, Mar 17, 3:44 AM CST, 14 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 344 AM CST WED MAR 17 1999 08Z SFC MAP INDICATED COLD FRONT FROM SOUTHEAST NEBRASKA THROUGH NORTHWEST KANSAS. MEANWHILE SATELLITE ATTM INDICATING UPPER LOW SPINNING ALONG MEXICO/ARIZONA BORDER. THESE TWO FEATURES WILL BE THE MAIN PLAYERS THIS FORECAST CYCLE. SO FAR LOW LEVEL MOISTURE RETURN HAS BEEN SHALLOW JUDGING BY MEAGER 85H DEW POINTS 00Z WED. MODELS INDICATING BULK OF DEEP MOISTURE WITH THIS SYSTEM WILL PASS EAST OF MAF CWA AHEAD OF DRY LINE ON EASTERN BORDER COUNTIES AND COLD FRONT NORTHERN BORDER COUNTIES BY THIS EVENING...SO BY FAR THE BEST CHANCE OF ANY CONVECTION WOULD BE IN SCURRY COUNTY LATE TODAY NEAR DRY LINE AND APPROACHING COLD FRONT. EXPECTING COLD FRONT TO MOVE THROUGH THE CWA TONIGHT WITH WINDS PICKING UP TO AT LEAST BREEZY CATEGORY NORTHERN COUNTIES. SOME MOISTURE DOES TRY TO WRAP AROUND SFC LOW ONCE FRONT DOES PASS... PARTICULARLY ACROSS NORTHERN COUNTIES SO DID MENTION CHANCE OF SHOWERS MOST OF PERMIAN BASIN NORTHWARD INCLUDING SOUTHEAST NEW MEXICO. WILL MENTION CHANCE OF TSRA TONIGHT IN EASTERN NEW MEXICO COUNTIES CLOSER TO UPPER LOW. THURSDAY LOOKS TO BE A VERY COOL DAY WITH STRONG CAA AND DECENT AMOUNT OF LOW CLOUDS ESPECIALLY NORTHERN HALF OF CWA. UPPER LOW CENTER WILL MOVE ACROSS NORTHERN CWA THIS PERIOD. MENTIONED CHANCE OF SHRA WITH UPPER LOW AGAIN ACROSS PERMIAN BASIN NORTH. WAS NOT CRAZY ABOUT CONVECTION CHANCES THURSDAY WITH SUCH STRONG CAA AND LOW CLOUD COVER EXPECTED ALONG WITH MARGINAL MOISTURE. MAF 070/037/047/030 -22 CNM 066/035/049/030 222 MRF 065/032/047/026 011 P07 075/046/060/036 220 12
In the hours before
Special weather statement, Mar 17, 12:09 PM CST, 5 hours 57 minutes before
NMZ029-TXZ045>048-050>052-061>063-068>070-075-081-082-181100- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND TX 1207 PM CST (1107 AM MST) WED MAR 17 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS DAWSON HOWARD PECOS TERREL BORDEN ECTOR JEFF DAVIS REAGAN UPTON BREWSTER GAINES MARTIN PECOS WARD CRANE GLASSCOCK MIDLAND SCURRY WINKLER AND IN SOUTHEAST NEW MEXICO: LEA SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON THE MEXICO/ARIZONA/NEW MEXICO BORDER WILL MOVE SLOWLY EAST THIS AFTERNOON AND TONIGHT. MEANWHILE A DRY LINE WILL FORM ACROSS THE EASTERN PERMIAN BASIN AND TERRELL COUNTY BY LATE THIS AFTERNOON AHEAD OF A COLD FRONT. LOW LEVEL MOISTURE WILL INCREASE TODAY AHEAD OF THE DRY LINE AND FRONT RESULTING IN THE CHANCE OF THUNDERSTORMS LATE TODAY...BEGINNING IN THE NORTHEASTERN PERMIAN BASIN AND SPREADING SOUTHWESTWARD. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE CENTERED JUST WEST OF EL PASO BY THIS EVENING...BRINGING THE THREAT OF NON-SEVERE MULTI-CELLED THUNDERSTORMS ACROSS THE EASTERN COUNTIES OF WEST TEXAS LATE TODAY AND TONIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. JD/EGB
Special weather statement, Mar 17, 3:27 PM CST, 2 hours 39 minutes before
NMZ027>029-TXZ045>048-050>052-058>063-067>070-075-081-082-181130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 325 PM CST (225 PM MST) WED MAR 17 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS DAWSON HOWARD MIDLAND SCURRY WINKLER BORDEN ECTOR JEFF DAVIS PECOS TERRELL CULBERSON BREWSTER GAINES LOVING REAGAN UPTON CRANE GLASSCOCK MARTIN REEVES WARD AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON THE MEXICO/ARIZONA/NEW MEXICO BORDER WILL MOVE SLOWLY EAST THIS AFTERNOON AND TONIGHT. MEANWHILE A DRY LINE WILL FORM ACROSS THE EASTERN PERMIAN BASIN AND TERRELL COUNTY BY LATE THIS AFTERNOON AHEAD OF A COLD FRONT. LOW LEVEL MOISTURE WILL INCREASE TODAY AHEAD OF THE DRY LINE AND FRONT RESULTING IN THE CHANCE OF THUNDERSTORMS LATE TODAY...BEGINNING IN THE SOUTHEASTERN NEW MEXICO AND SPREADING SOUTHEAST. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE CENTERED JUST WEST OF EL PASO BY THIS EVENING...BRINGING THE THREAT OF NON-SEVERE MULTI-CELLED THUNDERSTORMS ACROSS THE EASTERN COUNTIES OF WEST TEXAS LATE TODAY AND TONIGHT. CONDITIONS ARE ALSO FAVORABLE FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT IN TERRELL AND SOUTHERN BREWSTER COUNTIES. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THESE TWO COUNTIES. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. JD/EGB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:15 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| Mar 17, 6:42 PM CST | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Mar 17, 6:44 PM CST | Severe Thunderstorm Warning | MAF | Crane | 51 min |
| Mar 17, 7:01 PM CST | Tornado Warning | MAF | Ector | 34 min |
| Mar 17, 7:26 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 44 min |
| Mar 17, 7:32 PM CST | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Mar 17, 7:43 PM CST | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| Mar 17, 7:49 PM CST | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
| Mar 17, 8:40 PM CST | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.